PMRGCAuk
7,236 members11,780 posts

Try another doctor

It's just over a year since I was told symptoms indicated that I had PMR and after many months of unexplained pain and what seems like rapid ageing, I was so grateful to my GP for starting me on steroids.

A year later and I was only too pleased to ask a different doctor in the same practice to take on the management of my PMR because the first doctor simply wasn't hearing what I was saying and was putting me under tremendous pressure to taper too quickly to a dose which simply wasn't working. By this I mean from a starting dose of 50mg to 6mg in less than a year!!

Major STRESS, resulting in my first proper flare and now back at 10mg and still feeling a lot of pain.

The new GP wants me to taper at 1mg a month, which I am prepared to try, but what is it that these doctors aren't telling us which makes Them so scared of steroids?

He has referred me to a rheumatologist!! I'm not quite sure what to make of that after things I have read here, but I will keep you all posted. Does anyone

Know who covers Carmarthen area?

10 Replies
oldestnewest

Why were you started at 50 mg? Did you have GCA symptoms?

Reply

That's a good question and I don't know the answer. The box the meds came in said to take 2 x25mg for three days. I knew nothing about PMR until I found this forum and read Kate Gilbert's book (and the less readable more academic book by Dr Dasghupta).

I don't know if I had GCA symptoms although I had one night of jaw pain which I didn't associate with the other pains, thought it was the pregabalin I was prescribed. Long story!

Reply

Hi, I can't help with the rheumatologist except to say that in the USA it's common practice to get switched to one. One question - do you " just" have PMR? 50mg seems like a large starting dose unless you also have GCA. My thought on the taper is that 1 mg per month is a pretty standard recommendation but that you shouldn't start until you feel better. You might look into a slow taper that alternates old and new doses rather than doing a straight drop one day to the next. I hope all goes well. I'm sure someone will be along with recommendations for you.

1 like
Reply

Hi Toosore, thanks for your reply. I have recently begun to think I have a condition which fits into the PMR, GCA, LVV spectrum, since I started getting regular pains in my face. PMRPro brought my attention to a very good article about the crossover condition.

I'm hoping a Rheumatology appointment might clarify the situation, just so that I know how long I'm likely to be on pred and how much I might reasonably expect to take to control the pain without too many side effects. It's a bit of a juggling act this PMR!

1 like
Reply

Only if he has read Dejaco's paper I suspect!

And no-one, no-one at all can tell you how long you will need pred for. There is nothing that can predict that. You will know when you finally take your last dose of pred and the symptoms don't return.

Reply

Yes, agree with others. Why were you stated on 50 mg? I was started on 20 mg but like you tapered too soon to 7.5 and started to get really bad flares. GP put me back to 15 mg just over a week ago and asked me to taper by 1 mg per month so this seems pretty standard.

Even at 15 split 10 morning and 5 at night I'm not pain free but it is bearable and I can still work and walk (uncomfortably). I like you have been referred to a rheumatologist but still waiting for an appointment at Royal Gwent. I'm guessing you may have to go to Cardiff or Swansea.

Good luck.

Reply

Thank you. It's reassuring to know that you have also been advised to taper at 1mg a month. I shall use the DSNS method but I'm not even ready to start yet because I am still not fully over this flare.

I don't expect to be allowed to go outside the local funding area for my referral unless I pay for a private consultation.

Reply

Oh Zebedee44, poor you. If the docs were trying to make you suffer they couldn’t do a better job. We should never try to taper when we’ve got lots of disease symptoms. I would honestly be wanting to take more Pred until the inflammation was controlled.

I don’t understand why doctors seem so wary of steroids when they push horrendous drugs on us all the time and recent research has shown little lasting damage following low dose Prednisalone. Is it because they are cheap and effective? Or is it that chronic diseases are listed in the side effects that will end up costing the NHS a lot in the long run, like Osteoporosis? 50 mgs is a massive start dose for PMR, I wonder if that error makes them keen to get you right off them.

I am so sorry to hear that you have been through a period of severe stress. I hope that this has resolved or is resolving. Having PMR shows you graphically, just how much damage stress does to your body. There is something healthy about that to me. Just like I trust people who blush - nothing hidden.

Wishing you an absolute angel of a doctor, even if you have to travel a bit, it isn’t that often.

1 like
Reply

Thank you Jane, for your kind reply.

The young GP has experienced of a PMR sufferer going on to develop full blown diabetes, that seems to be his worry.

I certainly don't want to take MORE pred than I need to manage the symptoms, especially as I get very excitable on a higher dose and am already struggling with very sweaty restless nights.

It is always a comfort to read that others on this forum report the same reaction to the "wonderdrug" that rules our lives!

Reply

A rheumatologist in Carmarthen? I thought they were rare birds down there judging by a friend with lupus...

It's what they have been taught - by doctors who were taught by the doctors who were around when the downsides of the new miracle drug prednisolone were identified. People in wheelchairs were given pred - and got up and walked. But they gave them massive doses for long periods. And so the chickens came home to roost. When I started working in the NHS we used to joke - if in doubt, try pred. And so it swung round to - use pred but get the patient off it asap whether it was approapriate or not.

Show your new doctor this:

medpagetoday.com/rheumatolo...

and THEN see if he will listen to sense.

Reply

You may also like...